Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 67, NWS Topeka, KS

June 23, 2000Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 23, 2000, 9:30 PM CDT for Dickinson County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 9:30 PM CDT (02:30 UTC)
Expired
Jun 23, 2000, 10:00 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 10:10 PM CDTHail 0.75Enterprise, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3505 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3505 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.7
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KTOP 240230
SVRTOP
KSC041-240300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
930 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 1000 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF WOODBINE...OR ABOUT 18 MILES
  SOUTHEAST OF ABILENE...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  HERINGTON
  WOODBINE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM CDT, 7 hours earlier.

Area forecast discussion, Jun 23, 2:30 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
230 PM CDT FRI JUN 23 2000

...THUNDERSTORM CHANCE CONTINUES TO BE THE MAIN PROBLEM...

WILL UTILIZE ETA FOR MUCH OF THIS FORECAST.

EXPECT THUNDERSTORMS TO FIRE DURING THE AFTERNOON IN NEBRASKA ALONG
A BOUNDARY NEAR I-80.  300-200MB DIVERGENCE INCREASES DURING THE
EVENING AS A H500 SHORTWAVE NEARS THE FORECAST AREA.  THE STORMS
WILL SLIDE TO THE SOUTH AND EVOLVE INTO AN MCS BY MIDNIGHT...WITH
ETA CREATING A CLOSED LOW OVER THE EAST-CENTRAL COUNTIES BY 12Z
BEFORE ADVANCING ON TO THE SOUTHEAST.  THIS SHOULD PRODUCE SOME
SIGNIFICANT RAIN OVERNIGHT IN THE NORTHEAST (WILL MENTION HEAVY AT
TIMES)...WITH RAIN LAPPING OVER THROUGH MID-MORNING IN THE
EAST-CENTRAL ZONES.

WILL INCLUDE LOW POPS FOR NORTHERN COUNTIES ON SATURDAY...AND ACROSS
THE AREA SATURDAY NIGHT...BUT OVERALL THINK THERE WONT BE MUCH
AROUND UNTIL SUNDAY MORNING WHEN THE COLD FRONT NEARS.  THE ACTIVITY
TONIGHT SHOULD CORRUPT THE ATMOSPHERE...AND LAY OUT A BOUNDARY THAT
WILL BE WELL SOUTH OF THE AREA...WITH THE FRONT STILL WELL TO THE
NORTH.

700MB WARM AIR ADVECTION PEAKS OVER EASTERN NEBRASKA AROUND 12Z
SUNDAY...THEN MOVES SOUTH INTO THE FORECAST AREA BY 18Z.  CERTAINLY
DONT LIKE THE LOOKS OF THE CAPE ON SUNDAY (4000-4500)...SO SOME
SEVERE WEATHER WILL CERTAINLY BE POSSIBLE GIVEN THAT THE ATMOSPHERE
MAY HAVE 18-24 HOURS TO RECOVER FROM TONIGHTS ACTIVITY.

850MB TEMPERATURES HOLD BETWEEN 20-22 MOST OF THIS FORECAST...BUT
SHOW A LITTLE COMPRESSIONAL WARMING IN ADVANCE OF THE COLD FRONT
LATE SATURDAY NIGHT INTO SUNDAY...THEN COOLING SUNDAY NIGHT (WHICH
IS REFLECTED IN THE MODEL SOUNDINGS BELOW 700 MB).  WILL STAY ON THE
HIGH END OF GUIDANCE...ESPECIALLY SUNDAY.

ROGERS

.TOP...NONE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:37 PM CDTSevere Thunderstorm WarningTOPBrown38 min
Jun 23, 9:15 PM CDTSevere Thunderstorm WarningTOPBrown45 min
Jun 23, 9:57 PM CDTSevere Thunderstorm WarningTOPBrown48 min
Jun 23, 10:05 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary40 min
Jun 23, 10:16 PM CDTSevere Thunderstorm WarningTOPNemaha44 min
Jun 23, 11:12 PM CDTFlash Flood WarningTOPBrown4 hr
Jun 24, 2:18 AM CDTFlash Flood WarningTOPBrown, Nemaha5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.